A widespread recall of common blood pressure and heart failure medications has been expanded to include more drugs containing losartan. The recall is due to an “impurity” that is classified as a potential human carcinogen.
The impurity, N-Nitroso-N-methyl-4-aminobutyric acid or NMBA, is also classified as a known animal carcinogen, the US Food and Drug Administration noted in a news release about the recall.
Camber Pharmaceuticals Inc. voluntarily recalled 87 lots of losartan tablets in the United States. The recalled tablets, made by Hetero Labs Ltd. In India and distributed by Camber Pharmaceuticals, were found to contain trace amounts of the impurity.
The recall noted that Camber has not received any reports of adverse events related to the recall.
The recall is the latest in an ongoing investigation into a class of drugs known as angiotensin receptor blockers or ARBs, which contain either valsartan, losartan or irbesartan and are used in patients with high blood pressure and other conditions.
Recent FDA analyses of NDMA and NDEA in the recalled drugs have found that “overall, the risk to individual patients is very low,” but the agency added that those findings don’t diminish the significance of this issue and that it continues to evaluate the risks posed to patients.
Now, the FDA is “deeply concerned” about the presence of a third impurity in certain ARB medications, Commissioner Dr. Scott Gottlieb said in the news release. NMBA had not been found in previously recalled ARB products, but the FDA continues its investigations.
“We’re continuing to share these testing methods with international regulators, industry and the public to help manufacturers and other regulators evaluate these products for any potential nitrosamine impurity.” Gottlie said.
There are FDA safeguards in place to prevent drug contamination, Maisha Kelly Freeman, a professor and director of Samford University’s Center for Healthcare Innovation and Patient Outcomes Research said this week.
As for the latest recall, the FDA has reminded patients prescribed an ARB medication from a recalled lot to continue taking their medicine until their doctor or pharmacist provides a replacement or offers a different treatment option. Patients also are encouraged to talk to their doctor or pharmacist as soon as possible.
According to the FDA, “Not all ARB products contain NDMA, NDEA or NMBA impurities, so pharmacists may be able to provide an alternative medication not affected by the recalls, or health care professionals may prescribe a different medication that treats the same condition.”